Pennsylvania, 2009

Damaging Winds in Pennsylvania, July 29, 2009

July 29, 2009 · NWS CTP · 5 events in 3 counties and zones

A few isolated severe thunderstorms produced wind damage across portions of south-central Pennsylvania during the mid to late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A few isolated severe thunderstorms produced wind damage across portions of south-central Pennsylvania during the mid to late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 29, 10:05 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 29, 10:05 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1105 AM EDT WED JUL 29 2009

.SYNOPSIS...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS
ALL OF CENTRAL PENNSYLVANIA TODAY AHEAD OF AN ELONGATED FRONTAL
SYSTEM. THE COLD FRONT WILL PUSH EASTWARD THROUGH THE STATE
TONIGHT. WEAK HIGH PRESSURE WILL BRIEFLY MOVE INTO THE AREA
BEHIND THE FRONT...PROVIDING A MAINLY DRY DAY ON THURSDAY.
ANOTHER FRONT WILL BRING INCREASING CHANCES FOR RAIN TOMORROW
NIGHT INTO FRIDAY.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
RAIN WILL COVER THE NWRN HALF OF THE REGION THIS AFTERNOON. SOME
CLEARING IS POSSIBLE IN THE EXTREME NW AND SE OF HARRISBURG.
BUT...IN GENERAL...THE CLOUDS AND RAIN WILL KEEP INSTABILITY DOWN
AS TEMPS STAY COOL. MOISTURE WILL BE HIGH AS PWATS NEAR 2
INCHES...BUT TAPPING THIS MOISTURE WITH DEEP CONVECTION WILL BE
TOUGH OTHER THAN IN THE SE CORNER OF THE REGION. SPC SLIGHT RISK
CONTINUES FOR LATE THIS AFTN AND THIS EVENING.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 AM THURSDAY/...
HOWEVER...WEAKLY CAPPED BLYR AND INCREASING LG SCALE FORCING
SHOULD PROMOTE DIURNAL ENHANCEMENT TO TSTORM ACTIVITY ALONG/EAST
OF LEE SFC TROUGH TO THE SE OF HARRISBURG -- WHERE SEVERE STORMS
WILL BE POSSIBLE GIVEN SUFFICIENT CAPE/SHEAR AND LOW LEVEL
HELICITY. RAFL MAY BE LOCALLY HEAVY...BUT NOT WIDESPREAD ENOUGH
FOR FFA JUST YET. STORMS THIS EVE WILL HAVE SOME PRETTY FAST
MOTION TO THEM - LWX STORM MOTION FROM 12Z SOUNDING IS 220 AT
30KT.

ACTIVITY SHOULD MOVE QUICKLY TO THE NE AND BE MOSTLY OUT OF THE
REGION BY 8 PM...BUT ISLOD SHRA AND TSRA WILL TRY TO REDEVELOP
ALONG THE SFC FRONT WHICH WILL WASH OUT AS IT MOVES THROUGH THE
AREA BETWEEN 8 PM AND 2 AM THUR. OTHERWISE...MOST OF THE AREA
SHOULD BE DRY AFTER MIDNIGHT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A BRIEF RESPITE APPEARS IN STORE FOR THURSDAY BETWEEN SYSTEMS...
BUT PERSISTENT AND FAIRLY MOIST SW FLOW ALOFT WILL CONTINUE. WARM
FRONTAL BOUNDARY DEVELOPS AND MOVES INTO THE OHIO VALLEY THU
NIGHT...BRINGING START OF ANOTHER WETTER PERIOD. COOL FRONT THEN
FOLLOWS DURING THE DAY ON FRI INTO FRI NIGHT PUSHING ANOTHER ROUND
OF SCT/NUM SHOWERS/TSTORMS THROUGH CENTRAL PA.

ANOTHER QUIETER PERIOD SAT INTO SUN...BUT TAIL END OF OLD COOL
FRONTAL BOUNDARY RETURNS AS A WARM FRONT BY MON...BRINGING MENTION
OF CHC/SCT SHOWERS AND TSTORMS. THEN LINGERING BOUNDARIES TO THE
NORTH AND SOUTH ON TUES LEAVE A GOOD DEAL OF UNCERTAINTY...SO KEPT
MENTION OF LOW POPS /NEAR CLIMO/ FOR MIDWEEK.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
MVFR/IFR BR/HZ IMPACTING MOST TERMINALS EARLY THIS MORNING. XPC
MVFR VSBYS TO CONT THROUGH THE AFT...WITH CIGS DETERIORATING TO
MVFR/IFR. NMRS SHOWERS WILL MOVE NORTHEAST ACROSS THE REGION TDY
WITH SOME ISOLD TSRA ALSO POSSIBLE...MAINLY OVER THE SERN AIRFIELDS
INVCTY OF MDT. PRECIP WILL TAPER OFF FROM WEST TO EAST EARLY
TONIGHT...BUT MVFR/IFR CIGS AND VSBYS LKLY TO PERSIST THROUGH THE
EARLY MORNING GIVEN PLENTY OF RESIDUAL BLYR MSTR. DIFFUSE FNTL
BNDRY WILL TRAVERSE THE AREA LATE TONIGHT...BCMG NEARLY STNRY OR
MOVG SLIGHTLY NWD ALONG THE MASON DIXON LINE THUR/THUR NGT. WAVE
OF LOW PRES WILL ACCOMPANY THE FNT SEWD TWD THE MID ATLC COAST BY
EARLY SAT.

OUTLOOK...
THUR...MAINLY VFR. ISOLD AFT SHRA/TSRA PSBL.
FRI...MVFR IN NMRS SHRA/TSRA.
SAT-SUN...MAINLY VFR.

&&

.CLIMATE...
JULY HAS CERTAINLY BEEN COOLER THAN NORMAL. TAKING A LOOK AT THE
CLIMATE STATS SO FAR THIS MONTH FOR HARRISBURG AND WILLIAMSPORT...

WILLIAMSPORT IS CURRENTLY RUNNING -2.5 DEGREES BELOW NORMAL FOR
THE MONTH...WITH AN AVG TEMP OF 69.8F. ONLY 5 DAYS THIS MONTH HAVE
BEEN ABOVE NORMAL. THE CURRENT DEPARTURE FROM NORMAL WOULD TIE
THIS MONTH (WITH 1960 AND 1956) AS THE 4TH COLDEST JULY ON RECORD.

HARRISBURG IS CURRENTLY RUNNING -3.2 DEGREES BELOW NORMAL FOR THE
MONTH...WITH AN AVG TEMP OF 72.6F. ONLY 4 DAYS THIS MONTH HAVE
BEEN ABOVE NORMAL...3 OF WHICH BEING THE LAST THREE DAYS /JULY
26-28TH/. THE CURRENT DEPARTURE FROM NORMAL WOULD TIE THIS MONTH
(WITH 1950 AND 1890) AS THE 6TH COLDEST JULY ON RECORD.

WITH ONLY 3 DAYS LEFT IN THE MONTH...JULY 2009 WILL LIKELY GO DOWN
AS ONE OF THE TOP TEN COLDEST ON RECORD AT BOTH WILLIAMSPORT AND
HARRISBURG.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...DANGELO
SHORT TERM...DANGELO/STEINBUGL
LONG TERM...DEVOIR/RXR
AVIATION...DANGELO/STEINBUGL
CLIMATE...
Hazardous weather outlook, Jul 29, 1:59 AM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 AM EDT WED JUL 29 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-
300700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
259 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ051>053-056>059-063>066-300700-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
259 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ALONG WITH
THE RISK OF LOCALIZED FLOODING FROM HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 11:05 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT WED JUL 29 2009

PAZ058-291630-
SCHUYLKILL PA-
1205 PM EDT WED JUL 29 2009

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SCHUYLKILL
COUNTY...

AT 1205 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
TAMAQUA...MOVING NORTHEAST AT 30 MPH. WIND GUSTS TO 50 MPH AND
PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR TAMAQUA AROUND 1210 PM AND COALDALE AROUND
1215 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE ROAD
309.

LAT...LON 4065 7596 4074 7609 4087 7595 4087 7594
      4083 7591 4076 7579 4075 7577 4073 7577

EXPERIMENTAL

FORECASTER: DANGELO
Special weather statement, Jul 29, 1:05 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
205 PM EDT WED JUL 29 2009

PAZ052-058-291845-
NORTHUMBERLAND PA-SCHUYLKILL PA-
205 PM EDT WED JUL 29 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NORTHUMBERLAND AND WEST
CENTRAL SCHUYLKILL COUNTIES...

AT 203 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF SELINSGROVE...MOVING EAST-NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR REBUCK AROUND 210 PM...LECK KILL AROUND 225
PM...FARNSWORTH AROUND 230 PM...SHAMOKIN AROUND 235 PM AND KULPMONT
AROUND 245 PM.

THIS WILL IMPACT STATE ROAD 61.

LAT...LON 4066 7670 4066 7675 4065 7676 4064 7679
      4065 7680 4063 7681 4062 7683 4071 7686
      4092 7669 4075 7635

EXPERIMENTAL

FORECASTER: DANGELO

The radar

The State College radar (KCCX), 123 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Northumberland

When
July 29, 1:23 PM EST
Where
Northumberland County, 0.69 mi N of Marshallton
Reported by
Public
Coordinates
40.790, -76.550

A funnel cloud was sighted in Coal Township just west of Shamokin.

Thunderstorm Wind, Fulton

When
July 29, 3:00 PM EST
Where
Fulton County, 0.09 mi ESE of Dickeys Mtn
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.780, -78.079

Thunderstorm winds estimated near 70 mph tore a portion of a metal roof from a large barn and knocked down several trees in Dickeys Mountain.

Thunderstorm Wind, Franklin

When
July 29, 3:30 PM EST
Where
Franklin County, 0.69 mi N of Mercersburg
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.830, -77.900

Thunderstorm winds estimated near 70 mph knocked down trees and wires near Mercersburg.

Thunderstorm Wind, Franklin

When
July 29, 3:34 PM EST
Where
Franklin County, 0.87 mi SE of Lemasters
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
39.860, -77.860

Thunderstorm winds estimated near 70 mph produced significant wind damage in Lemasters, or a few miles northeast of Mercersburg. The damaging winds tore shingles from a roof and propelled an empty burning barrel through a window. Several tree branches were snapped off, and fell onto the house. Siding was peeled back from the house and a residential yard fence was destroyed by a large tree branch. A few large trees were uprooted away from the house near a corn field. A small portion of the corn field sustained damage from both strong winds and falling tree branches. A pavilion at a local town community center off Steele Avenue was flattened when its roof collapsed.

Thunderstorm Wind, Franklin

When
July 29, 4:41 PM EST
Where
Franklin County, 0.53 mi E of Chambersburg
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.930, -77.660

Thunderstorm winds estimated near 70 mph tore a roof off a jewelry store building on South Main Street. About 15 people living in apartments above the store were evacuated, but no one was injured.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176258, 176262, 176259, 176260, 176261.